Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 48, NWS Birmingham, AL

September 4, 2022Cherokee County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 4, 2022, 8:22 PM CDT for Cherokee County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2022, 8:22 PM CDT (01:22 UTC)
Expired
Sep 5, 2022, 2:15 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

681 
WGUS54 KBMX 050122
FFWBMX
ALC019-050715-
/O.NEW.KBMX.FF.W.0048.220905T0122Z-220905T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
822 PM CDT Sun Sep 4 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  East Central Cherokee County in northeastern Alabama...

* Until 215 AM CDT.

* At 822 PM CDT, emergency management reported flash flooding across 
  the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Cedar Bluff, Gaylesville, Cornwall Furnace Park, Eastern Weiss 
  Lake and Fullerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3422 8559 3422 8561 3424 8564 3426 8563
      3434 8547 3433 8547 3430 8547 3429 8546
      3422 8556

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

25/Owen
2 follow-up statements
632 
WGUS74 KBMX 050453
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
1153 PM CDT Sun Sep 4 2022

ALC019-050715-
/O.CON.KBMX.FF.W.0048.000000T0000Z-220905T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
1153 PM CDT Sun Sep 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT MONDAY FOR 
EAST CENTRAL CHEROKEE COUNTY...

At 1153 PM CDT, Emergency Management reported flash flooding in 
Gaylesville with significant flooding along the Chattooga River.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Emergency Management reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Cedar Bluff, Gaylesville, Cornwall Furnace Park, Eastern Weiss 
  Lake and Fullerton.

Flood waters have reached Hwy 68. Several roads in this area remain 
impassable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3422 8559 3422 8561 3424 8564 3426 8563
      3434 8547 3433 8547 3430 8547 3429 8546
      3422 8556

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

40/Sizemore
202 
WGUS74 KBMX 050716
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
216 AM CDT Mon Sep 5 2022

ALC019-050726-
/O.EXP.KBMX.FF.W.0048.000000T0000Z-220905T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
216 AM CDT Mon Sep 5 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL CHEROKEE 
COUNTY...

The Flash Flood Warning was replaced by a Flood Warning. Significant 
flooding continues in the area.

A Flood Watch remains in effect until 700 PM CDT Monday for a 
portion of central Alabama.

LAT...LON 3422 8559 3422 8561 3424 8564 3426 8563
      3434 8547 3433 8547 3430 8547 3429 8546
      3422 8556

$$

40/Sizemore

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 7:29 PM CDT, 53 minutes earlier.

Area forecast discussion, Sep 4, 7:29 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
729 PM CDT Sun Sep 4 2022

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 104 PM CDT Sun Sep 04 2022/
Through Monday.

Little change in the overall pattern today with mid level ridging
persisting over Utah while a mid level trough extends from over
Wisconsin southwest to over Southwest Missouri. A weak stationary
front was analyzed from along the Red River in Northern Texas east
into the Mid South Region and further east across the Tennessee
Valley Region into Central Georgia. To our northwest, a cold front
was analyzed from low pressure in Southwest Missouri northeast
into Maine.

High moisture content through much of the atmospheric column, as
measured by the BMX 04/12z sounding along with multichannel
satellite imagery, persists across the area. The presence of lower
heights aloft to the northwest with low-level winds from the
southeast will contribute to continued destabilization with
sufficient lapse rates to support at least scattered showers with
some thunderstorms. The quality and breadth of moisture content
will continue to support tropical downpours with heavy rainfall
posing a risk for localized flooding. This risk is most pronounced
across portions of our northeast counties, where rainfall amounts
by radar already have exceeded 4 inches in some spots. Continued
chances for rain will only increase the concern for water rises
along area creeks, streams and waterways along with ponding of
water across roads and property in low-lying and poor drainage
locations.

Today.

Expect mostly cloudy skies today with scattered to numerous
showers with some thunderstorms today. Winds will be from the
southeast at 4-8 mph. Highs will range from the lower 80s
northeast to the mid 80s south and west.

Tonight.

Showers will linger through the evening hours with decreasing
thunderstorm potential shortly after sunset. Shower activity will
wane but we may see some isolated activity persist overnight.
Winds will be light and variable. Lows will range from around 70
north and northeast to readings in the lower 70s south and
southwest.

Monday.

Mid level troughing will persist to our northwest as a cutoff low
develops over the Arklatex region on Monday. The anomalous
pattern will persist with above-normal rain chances and below-
normal high temperatures continuing beyond the short-term forecast
period.

Expect mostly cloudy skies with scattered to numerous showers
along with some thunderstorms across the area Monday. The better
chances appear to be across the north and northeast counties,
continuing the risk for localized flooding. Winds will be from the
south at 3-6 mph. Highs will range from the lower 80s north to
the upper 80s south.

05

.LONG TERM...
/Updated at 224 PM CDT Sun Sep 04 2022/

In anomalous fashion, the southern flank of the upper-level trough
to our north will become increasingly cutoff as we carry through the
week with a closed cutoff low settling over the Lower MS Valley
region by Thurs/Fri. This will maintain a steady stream of moist
southwest to southerly flow across Central AL which will fuel
opportunities for periods of showers and thunderstorms throughout
the week. Could occasionally see dry mid-level air proliferate
around the base of the trough which would provide a limiting factor
to the amount of coverage we see, but still expect an unsettled
weather pattern nonetheless. The rain and clouds should ensure that
temperatures stay below the 90s with highs generally in the 80s.

86

Previous long-term discussion:
/Updated at 345 AM CDT Sun Sep 04 2022/
Tuesday through Saturday.

A positively-tilted upper-level trough is forecast to generally
position from southern Texas northeastward all the way through the
Great Lakes at the beginning of the period. However, having already
been in place for a couple of days by this point, some changes to
its characteristics are expected to occur by Wed/Thu. Guidance
suggests a couple embedded shortwave disturbances will eject
northeast on Tuesday while another potent shortwave dives south
from the Upper Midwest through the Mississippi Valley by Wednesday
morning. Thereafter, this shortwave will interact with a small
upper-low near the base of the trough and the overall system is
expected to "cut off" from the northern stream. The more broad
upper low is then progged to slowly meander near the lower
Mississippi Valley for (possibly) several days.

All things considered, this overall synoptic setup will favor
continued wet and stormy conditions across the region for all of the
long-term period. Due to the slow-moving nature of the cutoff low
through this time, the general forecast has not wavered much. I've
maintained elevated rain chances most days, with high temperatures
resultantly below their respective climate averages. Tue and Wed may
end up being the less active days before mid- to upper-level
dynamics/forcing increase on Thu. PoPs are the highest Thu
through Sat as the upper low positions near Louisiana with
southerly deep-layer flow establishing across the I-65 corridor,
along with a zone of upper-level divergence. PWs will remain
1.8-2.2" through this period suggesting scattered to widespread
showers and thunderstorms each day. We'll need to monitor forecast
trends over the coming days as this scenario could lead to
flooding issues.

40/Sizemore

&&

.AVIATION...
00Z TAF Discussion.

The wet pattern continues. Multiple waves of convection
associated with upper shortwave perturbations are possible over
the TAF forecast with quite a bit of activity on radar at present.
MVFR then IFR and lower cigs will be possible to develop as the
night progresses. These cigs will last well past sunrise. Although
heights should improve during the morning, it could take until
early afternoon for some in the N half of state to go to VFR.
Convection in the afternoon could also lower cigs back below VFR
as well. Reduced vsbys will occur in heavier convection.

08

&&

.FIRE WEATHER...

All fire weather elements will remain below critical thresholds
over the coming days. Moisture content will remain elevated with
periods of showers and thunderstorms for the next several days,
mainly in the afternoon and evening. Surface and transport winds
will remain in a southerly to southeasterly direction at 5-10 mph
this afternoon before becoming more southwesterly tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  83  68  87  68 /  80  70  30  40  20
Anniston    70  84  70  87  70 /  80  70  30  40  20
Birmingham  71  84  71  87  70 /  80  70  20  40  30
Tuscaloosa  72  85  71  87  71 /  60  60  20  40  20
Calera      70  84  71  87  70 /  70  60  20  40  30
Auburn      71  85  71  87  71 /  80  60  20  30  20
Montgomery  72  88  72  90  73 /  60  50  20  30  20
Troy        72  88  71  90  72 /  50  50  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday evening for the following counties:
Blount-Calhoun-Chambers-Cherokee-Clay-Cleburne-Coosa-Etowah-
Jefferson-Lee-Marion-Randolph-Shelby-St. Clair-Talladega-
Tallapoosa-Walker-Winston.

&&
Hazardous weather outlook, Sep 4, 5:54 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
554 PM CDT Sun Sep 4 2022

ALZ011>015-017>050-060200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
554 PM CDT Sun Sep 4 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rain at times could result in flash flooding
tonight for generally portions of the northeast half of Central
Alabama.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Continued periods of heavy rain at times could result in flash
flooding on Monday for generally portions of the northeast half of
Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight into Monday.

08

In the hours before

Local storm report, Sep 4, 2:22 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      2 SSE BROOMTOWN         34.33N 85.50W
09/04/2022                   CHEROKEE           AL   EMERGENCY MNGR

            WATER OVER BOTH LANES OF CR 97.

&&
Local storm report, Sep 4, 8:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      2 WSW FULLERTON         34.29N 85.52W
09/04/2022                   CHEROKEE           AL   EMERGENCY MNGR

            CAMPERS AND RESIDENTS ALONG HWY 68 EAST
            ALONG THE CHATTOOGA RIVER ARE STARTING TO
            SEE FLOODING INTO CAMPGROUNDS.

&&
Local storm report, Sep 4, 8:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
818 PM CDT SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FLASH FLOOD      1 NE FULLERTON          34.31N 85.48W
09/04/2022                   CHEROKEE           AL   EMERGENCY MNGR

            COUNTY ROAD 140 IN CHEROKEE COUNTY IS NOW
            IMPASSABLE DUE TO FLOOD WATERS.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:34 PM CDTAreal Flood AdvisoryBMXChambers3 hr
Sep 4, 8:13 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby5 hr
Sep 5, 2:15 AM CDTAreal Flood WarningBMXCherokee37 hr
Sep 5, 3:48 PM CDTAreal Flood AdvisoryBMXSumter3 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.